MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 488530-13
Medical Device Problem Codes Failure to Fire (2610); Difficult to Open or Close (2921)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 09/24/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted donor nephrectomy surgical procedure, the sureform curved-tip stapler 30 instrument with a gray reload was fired across vessel but would not unclamp and was stuck to tissue.The surgeon reported an error message populated that the stapler would reset and release, halfway through the reset process the stapler halted multiple times.After several minutes the jaws of the stapler released.Due to the event additional tissue resection was required.The sureform 30 curved-tip stapler was attempted to be used again on the renal vein, however a message to select the reload color was produced.The surgeon was unable to select the reload color and then switched to a laparoscopic stapler for the remainder of the procedure.The laparoscopic stapler continued along the prior staple line.There were no malformed or unformed staples in the staple line.There were no staples missing from the staple line.No holes/gaps were observed within the staple line.The procedure was completed robotically.
 
Additional Manufacturer Narrative
Intuitive surgical inc.(isi) received the sureform 30 curved-tip stapler instrument associated with this complaint.Failure analysis confirmed but did not replicate the reported event.The instrument was found to have 4 unclamp failures based on log review.Per the log review after the 4th unclamp failure that was generated, the instrument successfully performed an unclamp sequence, followed by a successful clamp and fire.The instrument was installed onto an in-house system with in an in-house reload.The instrument passed the initialization test.The instrument moved intuitively with full range of motion in all directions.The instrument clamped and fired successfully.The i-beam was inspected and found to have no damage.Isi also received the gray reload.The reload was returned installed in the instrument jaws.The reload had not been fired.Visual inspection found no physical damage.The reload was installed onto the instrument.The instrument was installed onto an in-house system and both the instrument and the reload were recognized with no issues.The reload was then successfully fired.The reload was found to have no issues.A system log review showed a recoverable timeout fault.An isi field service engineer (fse) replaced the patient side cart common compute controller (ccc) to resolve the reported error.The system was tested and verified as ready for use.The ccc has been received; however, the failure analysis investigation has not been completed.
 
Additional Manufacturer Narrative
Additional information obtained sureform 30 curved-tip stapler log show the instrument was installed on the system 2 times and fired 1 gray reload.On install 1, a gray reload was installed, however no clamping or firing was attempted.On install 2, the first clamp was successful, and the firing was completed with no pauses for compression.Logs then show 4 unclamp events within 2 minutes with unknown results.Logs show an error code at the same time as the unclamp events were occurring.The fault was recovered, and the instrument was removed.There were no additional errors in the logs that appear to be related to the reported event.Intuitive surgical, inc.(isi) received a video clip related to the alleged complaint.A review of the video clip was conducted, and the following additional information was provided: from the video, it was confirmed that an 8mm sf 30 stapler with gray reload is installed and fired across the artery with no pausing.Immediately after the fire is completed, the surgeon attempts to unclamp.When the stapler unclamps to a distance of 15mm, a system error is shown in a banner at the top of the viewer stating that there be a potential issue detected and prompting the bedside user to resolve the error at the touchscreen.Since the video does not show the operating room (or), it could not be confirmed what action was taken (if any) at the touchscreen.The system again prompts the user to press the blue pedal to unclamp.The same error pops up.This process is repeated three more times, with repeated attempts to unclamp and the error showing up on the banner.Then the stapler does successfully unclamps and the user is instructed to straighten the wrist and remove the stapler.From what is shown in the video, there is no tissue injury or intervention required.The team continues to reload the 8mm stapler on the same arm.The reload detection user interface is prompted.It does not appear that a color is selected, and the instrument is removed from the sterile adapter.It appears that the instrument is installed once more, and is removed before it completes the initialization process.The team then uses a laparoscopic stapler to complete the subsequent fire.It could not be confirmed if there was an issue with selecting the reload color, or why the decision was made to not use the 8mm sureform.The alleged removal of additional tissue could not be confirmed from this video alone, since two separate structures were fired across.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Additional device evaluation: additional analysis of the stapler instrument was performed, and the initial findings were confirmed.Logs were reviewed and confirmed 4 unclamp attempts appeared to be initiated.Logs were reviewed and appeared to show a system fault at the same timestamp as the unclamps.Multiple supervisor timeout faults and command errors populated the logs during the times the unclamps seemed to be failing.The instrument was inspected, and no damage was observed.The distal end was inspected, and no loose or lodged fragments were found within the jaws.Reloads could be installed and removed without issue.The driver was extended and retracted, and no abnormal friction was felt.Drive cables within the housing were not loose or broken.No mechanical defect that could contribute to an unclamp failure were found.The unclamp failures appeared to be related to a system fault, and the unclamping failures were not replicated through in-house testing.Additional information: intuitive surgical inc.(isi) also received the robot common compute controller (ccc) associated with this complaint.Failure analysis was confirmed but did not replicate the reported event.In logs, this error was found indicating a fault timeout time failure.Also confirming that this fault did occur in the field.Upon visual inspection, no issues were found that would be related to the reported event.This robot ccc cfg was installed, programmed and tested on the dv5 in-house golden system with no issue and no errors triggered at startup.The system started at normal as expected.A sureform 8mm stapler was installed multiple times on all 4 arms and it was driven with no issue and failure.This unit was idling for several hours with the stapler installed on one of the arms with no issue.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key23372834
Report Number2955842-2025-42627
Device Sequence Number10089284
Product Code GDW
UDI-Device Identifier10886874121723
UDI-Public(01)10886874121723(10)K12250515
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number488530-13
Device Catalogue Number488530
Device Lot NumberK12250515 0021
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/24/2025
Supplement Date Received by Manufacturer10/23/2025
11/15/2025
Initial Report FDA Received Date10/23/2025
Supplement Report FDA Received Date11/11/2025
12/08/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/15/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexFemale
Patient Weight70 KG